Friday, 8 October 2010

MRCP revision battle 27.1: Heparin induced thrombocytopenia (HIT)

Today we have an epic set of battles with some real hard-hitters hidden amongst them, including sarcoidosis which is a differential for around 110% of MRCP questions (or at least thats what it feels like)   But if you get to the last battle you will be rewarded with lots of pictures (the joys of poikilocytosis) and then a link to look at some interesting non-medical pictures...

So the carrot is dangled, and here are the sticks:

MRCP revision battle 27.1: Heparin induced thrombocytopenia (HIT)
MRCP revision battle 27.2: Sarcoidosis
MRCP revision battle 27.3: Lofgren's syndrome
MRCP revision battle 27.4: Pancreatitis
MRCP revision battle 27.5: Visual field defects
MRCP revision battle 27.6: Paroxysmal nocturnal haemoglobinuria
MRCP revision battle 27.7: Poikilocytosis

MRCP revision battle 27.1: Heparin induced thrombocytopenia (HIT)

Heparin induced thrombocytopenia is one of those fabulous conditions whose name explains it all: low platelets, caused by heparin.  It is often abbreviated to HIT, which confused me greatly when I first had a patient affected by it and my consultant declared "ah, he's got HIT" which made me wonder who he was suspecting of abuse on the ward...

Technically there are 2 types of HIT:
  • Type 1 - occurs in first 2 days, is non-immune and the platelet count spontaneously recovers 
  • Type 2 - occurs 4 to 10 days after starting heparin, is immune-mediated and potentially life-threatening.

However, when HIT is mentioned, people generally mean type 2.

HIT is caused by antibodies against the heparin-platelet factor 4 complex.  These antibodies can be found in 90% of patients with HIT... but may also be present in unaffected patients taking heparin.

Ironically, although HIT is characterised by low platelets it is an incredibly pro-thrombotic condition.  As a result patients are likely to get PEs/DVTs and warfarin must absolutely not be started (since warfarin is initially prothrombotic too).  As you can see HIT causes something of a management problem - thrombosis due to the treatment you would give for thrombosis...

Management of HIT will involve specialist haematological input but in terms of MRCP question answers think:
  • stop heparin
  • stop/reverse warfarin
  • give lepirudin (=highly specific direct inhibitor of thrombin)

Note that HIT is more likely with unfractionated than LMW heparin.

Onwards to sarcoidosis...